Blog by Jana Burson – Naloxone

“Naloxone is the opioid buzz-kill drug… and it’s also the opioid overdose life saver.

People die from opioid overdoses because the brain gets saturated with opioids. The part of the brain that tells us to breathe during sleep, the medulla, also gets saturated, and eventually shuts off. This usually occurs gradually. The respiratory rate slows over one to three hours, until all respirations stop. Then tissues of essential organs like the brain and heart die from lack of oxygen.

If naloxone can be given during this process, the opioids are tossed off brain receptors, and the medulla fires urgent orders for the body to resume breathing. The patient wakes up, so long as irreversible damage hasn’t yet been done to the brain and heart. In some cases, the patient goes into full precipitated opioid withdrawal, but usually the naloxone doesn’t reverse all of the opioids on board, just enough to save the patient’s life.”

http://janaburson.wordpress.com/2014/06/15/naloxone/

Source: Jana Burson – June 15, 2014

We Value Your Feedback and Comments

*